Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 167, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 1998, 5:16 PM EDT for Chatham County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1998, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 31, 1998, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:30 PM EDT | Thunderstorm Wind 50 | Savannah, GA | Powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS1 KCHS 312117 RRA SVRCHS GAC051-312215- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 615 PM EDT * AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF SAVANNAH... MOVING SOUTHEAST AT 40 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING ALONG I-16 WEST OF SAVANNAH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... SAVANNAH AND VICINITY FROM 525 TO 535 PM VERNONBURG AND WILMINGTON ISLAND BY 550 PM DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT FRI JUL 31 1998 ACTIVE SHOWER/TSTM PERIOD JUST AHEAD AS MORE ORGANIZED ACTIVITY SETS UP IN ADVANCE OF CDFNT ACRS THE INLAND SECTIONS GA/SC AND MOVS INTO FA. WL NEED TO WATCH FOR PULSE SVR. FOR POPS MIGHT BE WORTH CONSIDERING LIKELY IN FIRST PD. OTHER FCST PROBLEM TO TACKLE IS TIMING/MOVMT OF CDFNT S THRU SAT/SUN AND MSTR NEAR CSTL SECTIONS. SHUD DROP S OF CHS NEAR 12Z AND SAV BY EVE. LIKE POSN NEAR JAX FOR SUN. STRENGTH OF BUILDING SFC HI TO THE N AND SOLID NE FLOW WORKING DOWN THE CST SHUD ALLOW FOR MEAN DRYING INDICATED ON ETA/AVN MORE THAN THE LINGERING MSTR INDICATED ALONG CST PER NGM FIELDS. LLVLS CUD MORE EASILY SEE LOW DECK CLDS HANGING AROUND ESP FURTHER S AND NEAR FRONTAL BNDRY. ATL: AS FRONT PROGRESSES S CUD BE HI CHC TO LIKELY POPS FOR SE GA. SAT NIGHT MIGHT HAV ENUF MSTR LINGERING TO SET OFF FEW SHRA WITH SHRT/WV DROPPING INTO FA. HOWEVER WL LEAN TO CUTTING OFF POPS AFTER THAT WITH PARTLY SUNNY DRIER COOLER SUN. TEMPS...COOLER IS THE WORD CONSIDERING A BIG WELCOME DEPARTURE FROM THE OPPRESSIVE HEAT TDA. MAX TEMPS BACK TO 80S THRU EARLY NXT WK AND GUID MAY EVEN BE A LTL ON HI SIDE FOR SAT/SUN. CCF BELOW. ON CSTL WATERS EARLY BOUT OF NE WIND FLOW AND STRENGTH WL DEPEND ON DVLPMNT OF LO PRES OFF CST/INTERACTION WITH THE HI TO N. CUD BECOME MARGINAL SCA DEPENDING. FOR NOW WL FCST 15-20 OR 20 KT AND NO FLAGS. CCF CHS ARPT 75/84/70/85 652- CHS CITY 78/84/76/85 652- SAV ARPT 76/86/73/87 663- S CSTL FA... .TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOWS IN THE MIDDLE 70S. SOUTHWEST WINDS 10 MPH BECOMING VARIABLE/NORTHEAST LATE. CHANCE OF RAIN 60 PERCENT. .SATURDAY...CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS. COOLER... HIGHS IN THE MIDDLE 80S. NORTHEAST WINDS 10 MPH BECOMING 15 TO 20 MPH LATE IN THE AFTERNOON. CHANCE OF RAIN 50 PERCENT. .SATURDAY NIGHT...MOSTLY CLOUDY AND BREEZY. SLIGHT CHANCE OF A LINGERING SHOWER IN THE EVENING. LOWS AROUND 70 INLAND TO MIDDLE 70S COAST. (INL S CST: LOWS UPPER 60S). NORTHEAST WINDS 15 MPH NEAR COAST. .SUNDAY...PARTLY SUNNY AND BREEZY. PLEASANT WITH LESS HUMID AIR. HIGHS IN THE MIDDLE 8X0S. NORTHEAST WINDS 15 TO 20 MPH NEAR COAST. LAVIS
In the hours before
Special weather statement, Jul 31, 12:40 PM EDT, 4 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EDT FRI JUL 31 1998 ...HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... EXCESSIVE HEAT AND HUMIDITY WILL AFFECT THE REGION THIS AFTERNOON. HIGH TEMPERATURES WILL BE IN THE MIDDLE 90S WITH A FEW LOCATIONS IN THE UPPER 90S. NEAR THE IMMEDIATE COAST AND THE BEACHES...A SEABREEZE WILL BRING SLIGHTLY COOLER READINGS. WITH THE HUMIDITY FACTORED...HEAT INDEX VALUES WILL SOAR TO 105 TO NEAR 110 DEGREES. THIS KIND OF OPPRESSIVE HEAT AND HUMIDITY MAKES IT DIFFICULT FOR THE BODY TO REMAIN COOL...ESPECIALLY WITH ANY OUTDOOR PHYSICAL ACTIVITY. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. TO MINIMIZE THE STRESS ON YOUR BODY...DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-COLORED...LOOSE- FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. LAVI(S
Special weather statement, Jul 31, 12:40 PM EDT, 4 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EDT FRI JUL 31 1998 ...HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... EXCESSIVE HEAT AND HUMIDITY WILL AFFECT THE REGION THIS AFTERNOON. HIGH TEMPERATURES WILL BE IN THE MIDDLE 90S WITH A FEW LOCATIONS IN THE UPPER 90S. NEAR THE IMMEDIATE COAST AND THE BEACHES...A SEABREEZE WILL BRING SLIGHTLY COOLER READINGS. WITH THE HUMIDITY FACTORED...HEAT INDEX VALUES WILL SOAR TO 105 TO NEAR 110 DEGREES. THIS KIND OF OPPRESSIVE HEAT AND HUMIDITY MAKES IT DIFFICULT FOR THE BODY TO REMAIN COOL...ESPECIALLY WITH ANY OUTDOOR PHYSICAL ACTIVITY. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. TO MINIMIZE THE STRESS ON YOUR BODY...DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-COLORED...LOOSE- FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. LAVI(S
Local storm report, Jul 31, 4:10 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT FRI JUL 31 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM ESTILL SC WIND DAMAGE
07/24/98 HAMPTON POWER LINES DOWNED
DISPATCH REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Effingham | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.